Pennsylvania, 2021

Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2021

August 12 to 13, 2021 · NWS PBZ · 60 events in 11 counties and zones

Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of mesoscale convective systems over the Great Lakes advanced into the Ohio River Valley throughout the day on August 12th and helped to create severe storms. Despite little effective shear, DCAPE was very high (between 1300-1400J/kg) and was enough to accelerate downdrafts, causing strong surface wind. Weak zonal flow also created an ideal situation for training storms to develop as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 9:51 AM EST, 54 minutes earlier.

Area forecast discussion, Aug 12, 9:51 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1051 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current convection along and north of the I-80 corridor should be out
of the forecast area by noon...followed by a break and clearing
during the first half of the afternoon. Convection will then fire up
again around or a little before peak heating as convective
temperatures around 90F are met. ML CAPE values in the afternoon
look to top the 3500 J/KG range at many spots with dew points in
the lower 70s. With the relatively strong cap finally overcome
normalized CAPE values should be higher than normal. Damaging winds
will be the primary threat as dry air in the mid levels yield high
DCAPE values. Severe storms will be possible across the region with
the highest threat across northern zones where effective shear will
be highest.

The heat advisory remains in place with forecast values right around
100F...despite lowering forecast highs a degree or two after seeing
this morning's sounding and latest guidance. The early afternoon
break should suffice.

&&

.SHORT TERM /FRIDAY/...
The day on Friday's convection largely depends on the trends
upstream as the pattern favorable for northwest flow and a series of
MCS's moving through the forecast area continues. The upper level
pattern does indicate some support aloft as the trough dips further
south owing to stronger organization and development. Will expect
destabilization Friday afternoon again with the approach of another
MCS with better organization. Timing however, is quite difficult and
confidence is low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.

The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions should prevail for the majority of the TAF sites
through early morning under warm, moist advection. More convection
is likely in the afternoon, with a line of thunderstorms likely to
develop. These thunderstorms could contain gusty winds.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
     029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
     057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
     509.

&&
Hazardous weather outlook, Aug 12, 3:17 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
417 AM EDT Thu Aug 12 2021

PAZ007>009-015-016-074-076-WVZ510>514-130830-
Mercer-Venango-Forest-Clarion-Jefferson PA-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
417 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon evening.
The main threat will be damaging winds and hail.

Heat index values will climb into the 95 to 99 degree range this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible on Friday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-073-
075-WVZ001>004-012-021-509-130830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
417 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon evening.
The main threat will be damaging winds and hail.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible on Friday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 12, 10:19 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1119 AM EDT Thu Aug 12 2021

PAZ007-008-013-014-121600-
Butler PA-Venango PA-Lawrence PA-Mercer PA-
1119 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Mercer, western
Venango, northern Lawrence and northwestern Butler Counties through
NOON EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Greenville, or 7 miles north of Sharpsville, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Grove City, Franklin, Sharpsville, Greenville,
Sugarcreek, Farrell, Slippery Rock, New Wilmington, Mercer, and
Pulaski.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 104 and 137.
  Interstate 80 in Pennsylvania between mile markers 0 and 36.
  Interstate 376 in Pennsylvania between mile markers 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 7979 4122 7981 4099 8000 4107 8052
      4149 8052 4148 8013 4149 8012 4149 8000
      4150 8000 4150 7998 4151 7998 4151 7996
      4154 7994 4154 7992 4156 7991 4156 7989
      4157 7989 4158 7986
TIME...MOT...LOC 1519Z 264DEG 44KT 4136 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 6 flash flood, 5 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 12, 10:45 AM EST
Where
Mercer County, 0.69 mi S of West Middlesex
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.170, -80.450

A 911 Call Center reports trees down.

Thunderstorm Wind, Lawrence

When
August 12, 10:55 AM EST
Where
Lawrence County, 2.69 mi ESE of New Wilmington
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.120, -80.330

A local 911 Call Center reports trees down.

Thunderstorm Wind, Lawrence

When
August 12, 11:00 AM EST
Where
Lawrence County, 0.52 mi E of New Castle
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.000, -80.340

A local 911 Call Center reports trees down.

Thunderstorm Wind, Armstrong

When
August 12, 12:25 PM EST
Where
Armstrong County, 0.69 mi S of West Kittanning
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.810, -79.530

A local 911 Call Center reports trees down in and around the West Kittanning region.

Thunderstorm Wind, Jefferson

When
August 12, 12:38 PM EST
Where
Jefferson County, 2.2 mi WNW of Hamilton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.930, -79.120

A local 911 call center reported multiple trees down on Hamilton Porter Rd and Ewing Rd in Perry Township.

Thunderstorm Wind, Jefferson

When
August 12, 12:40 PM EST
Where
Jefferson County, 0.52 mi W of Sportsburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.920, -79.010

A local 911 Call Center reported multiple trees reported down on power lines in the area of Young Township.

Thunderstorm Wind, Jefferson

When
August 12, 12:42 PM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.940, -78.980

A local 911 Call Center reports several trees and power lines down in the city of Punxsutawney.

Thunderstorm Wind, Venango

When
August 12, 3:49 PM EST
Where
Venango County, 1.7 mi WSW of Nickleville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.270, -79.700

A local 911 Call Center reports trees down in Rockland Township.

Thunderstorm Wind, Lawrence

When
August 12, 4:15 PM EST
Where
Lawrence County, 2.69 mi ESE of New Wilmington
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
41.120, -80.330

Lawrence County Public Safety reported several trees down in the area. This includes the city of New Wilmington.

Hail, Lawrence

When
August 12, 4:30 PM EST
Where
Lawrence County, 0.87 mi SE of Walmo
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.020, -80.360

Hail reported via social media.

Thunderstorm Wind, Lawrence

When
August 12, 4:30 PM EST
Where
Lawrence County, New Castle
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
41.000, -80.350

Lawrence County Public Safety reported trees down in the New Castle area.

Thunderstorm Wind, Jefferson

When
August 12, 4:30 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -79.080

A local 911 Call Center reported multiple trees and power lines down.

Hail, Lawrence

When
August 12, 4:31 PM EST
Where
Lawrence County, New Castle
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.000, -80.350

Hail reported via social media.

Hail, Jefferson

When
August 12, 4:35 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -79.080

A trained spotter reported report hail.

Thunderstorm Wind, Clarion

When
August 12, 4:38 PM EST
Where
Clarion County, Strattanville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.200, -79.330

Social media report of power lines and trees down.

Thunderstorm Wind, Lawrence

When
August 12, 4:38 PM EST
Where
Lawrence County, 0.69 mi S of Eastbrook
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.040, -80.280

Social media report of many trees down and a corn field was destroyed.

Hail, Butler

When
August 12, 4:43 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.070, -80.060

Hail reported via social media.

Thunderstorm Wind, Jefferson

When
August 12, 4:45 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -79.080

A local 911 Call Center reported a tree on power lines in Brookville near Church Street.

Thunderstorm Wind, Lawrence

When
August 12, 4:52 PM EST
Where
Lawrence County, 0.87 mi SE of Eastbrook
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.040, -80.270

A trained spotter reported several trees down along or near Route 168 in Eastbrook.

Thunderstorm Wind, Butler

When
August 12, 5:00 PM EST
Where
Butler County, 0.52 mi W of Glen Eden
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.730, -80.130

Many trees down/broken; report via social media.

Thunderstorm Wind, Butler

When
August 12, 5:01 PM EST
Where
Butler County, Glen Eden
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.730, -80.120

Social media report of a large uprooted tree on Settlers Village Circle (picture included).

Hail, Butler

When
August 12, 5:02 PM EST
Where
Butler County, 1.25 mi ENE of Euclid
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.010, -79.900

Hail reported via social media.

Thunderstorm Wind, Butler

When
August 12, 5:04 PM EST
Where
Butler County, 0.52 mi W of Criders Corners
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.680, -80.110

A 911 Call Center reported several trees and lines down in Cranberry Township.

Thunderstorm Wind, Allegheny

When
August 12, 5:34 PM EST
Where
Allegheny County, 0.53 mi E of Carnot
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -80.210

A trained spotter reported around 20 trees down around the Robert Morris University campus.

Thunderstorm Wind, Allegheny

When
August 12, 5:35 PM EST
Where
Allegheny County, 0.53 mi W of Moon Crest
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -80.190

A trained spotter reported large tree limbs and branches down.

Thunderstorm Wind, Allegheny

When
August 12, 5:37 PM EST
Where
Allegheny County, Osborne
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.530, -80.170

A 911 Call Center reported trees and power lines down at the intersection of Beaver Street and Glen Mitchell Road.

Thunderstorm Wind, Clarion

When
August 12, 5:38 PM EST
Where
Clarion County, Strattanville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.200, -79.330

Report of power line and tree down via social media.

Thunderstorm Wind, Allegheny

When
August 12, 5:38 PM EST
Where
Allegheny County, Osborne
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.530, -80.170

A local 911 Call Center reported trees and wires down between Haysville Light and Glen Mitchell Road.

Thunderstorm Wind, Allegheny

When
August 12, 5:40 PM EST
Where
Allegheny County, 0.87 mi SW of Montour Jct
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.510, -80.160

Social media report of many downed trees and power outages. Picture of a tree down along 5th Avenue.

Flash Flood, Jefferson

When
August 12, 5:40 PM EST to 8:00 PM EST
Where
Jefferson County, 1.14 mi WSW of Brookville to 0.43 mi SSW of Brookville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.164, -79.100

Street flooding has been reported in the city of Brookville.

Thunderstorm Wind, Washington

When
August 12, 5:47 PM EST
Where
Washington County, 1.26 mi WNW of Hickory
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.310, -80.340

A local 911 Call Center reported several trees down in the area; this includes Burgettstown Road in Mt. Pleasant Township.

Thunderstorm Wind, Allegheny

When
August 12, 6:00 PM EST
Where
Allegheny County, 1.26 mi ENE of Option
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.440, -79.960

Social media reported down trees.

Thunderstorm Wind, Allegheny

When
August 12, 6:04 PM EST
Where
Allegheny County, 0.53 mi W of Boyce
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.320, -80.110

A trained spotter reported a tree down on Mayview Road in Bridgeville.

Thunderstorm Wind, Westmoreland

When
August 12, 6:05 PM EST
Where
Westmoreland County, 0.52 mi W of Shearersburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.620, -79.660

A local 911 Call Center reported several trees and lines down in Allegheny Township.

Thunderstorm Wind, Allegheny

When
August 12, 6:07 PM EST
Where
Allegheny County, 0.87 mi SW of Acmetonia
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.540, -79.830

A local 911 Call Center reported a tree down on a trailer Werner Camp Road.

Thunderstorm Wind, Jefferson

When
August 12, 6:09 PM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.940, -78.980

Report of trees down via social media.

Thunderstorm Wind, Indiana

When
August 12, 6:09 PM EST
Where
Indiana County, 0.52 mi W of North Pt
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.900, -79.130

A local 911 Call Center reported trees and wires down.

Thunderstorm Wind, Allegheny

When
August 12, 6:11 PM EST
Where
Allegheny County, Mt Lebanon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -80.030

A trained spotter reported a tree down on Sleepy Hollow Road in Mt. Lebanon.

Thunderstorm Wind, Westmoreland

When
August 12, 6:14 PM EST
Where
Westmoreland County, 0.87 mi NW of Kinlock
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -79.740

A trained spotter reported large tree branches down.

Thunderstorm Wind, Westmoreland

When
August 12, 6:17 PM EST
Where
Westmoreland County, 0.69 mi S of Blackburn
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.390, -79.750

A local 911 Call Center reported a tree down on 7th Street Extension in Trafford.

Thunderstorm Wind, Westmoreland

When
August 12, 6:18 PM EST
Where
Westmoreland County, 0.52 mi E of Edgecliff
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.600, -79.710

A local 911 Call Center reported lines down on Applewood Drive and Garvers Ferry in Lower Burrell.

Thunderstorm Wind, Westmoreland

When
August 12, 6:20 PM EST
Where
Westmoreland County, 0.52 mi W of Vandergrift
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.600, -79.590

A local 911 Call Center reported a tree down on Labelle Due Road in Vandergrift.

Thunderstorm Wind, Westmoreland

When
August 12, 6:31 PM EST
Where
Westmoreland County, 1.72 mi WSW of Salina
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -79.530

A trained spotter reported uprooted trees in the area.

Thunderstorm Wind, Washington

When
August 12, 6:37 PM EST
Where
Washington County, 0.87 mi NE of Hendersonville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.310, -80.140

A local 911 Call Center reported several trees and power lines down around Cecil Township.

Thunderstorm Wind, Westmoreland

When
August 12, 6:41 PM EST
Where
Westmoreland County, 0.69 mi S of Delmont
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.410, -79.570

Social media report of trees snapped in Delmont.

Thunderstorm Wind, Washington

When
August 12, 6:42 PM EST
Where
Washington County, 0.87 mi SE of Thompsonville
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
40.270, -80.110

County officials reported several trees down in Peters Township.

Thunderstorm Wind, Washington

When
August 12, 6:43 PM EST
Where
Washington County, 0.69 mi N of Mc Murray
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.290, -80.080

A local 911 Call Center reported trees and power lines down at Thompsonville Rd and Parkwood Lane in Peters Township.

Thunderstorm Wind, Westmoreland

When
August 12, 6:45 PM EST
Where
Westmoreland County, 0.87 mi NW of Mc Cullough
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.380, -79.640

A local 911 Call Center reported several trees and power lines down in Penn Township.

Flash Flood, Westmoreland

When
August 12, 6:45 PM EST to 8:00 PM EST
Where
Westmoreland County, New Kensington to 0.55 mi NE of Parnassus
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.570, -79.770

A few flooded roadways in Arnold and New Kensington, this includes North Street and Constitution Blvd.

Thunderstorm Wind, Westmoreland

When
August 12, 6:50 PM EST
Where
Westmoreland County, 1.26 mi WNW of Forbes Road
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.360, -79.540

A 911 Call Center reported trees and wires down.

Thunderstorm Wind, Indiana

When
August 12, 6:50 PM EST
Where
Indiana County, 2.07 mi N of Brush Vly
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.560, -79.070

A 911 Call Center reported trees and wires down.

Flash Flood, Allegheny

When
August 12, 7:30 PM EST to 8:30 PM EST
Where
Allegheny County, 1.03 mi SW of Sharpsburg to 1.6 mi W of Aspinwall
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.489, -79.913

Washington Blvd was closed due to flooding; vehicle was underwater.

Thunderstorm Wind, Washington

When
August 12, 7:45 PM EST
Where
Washington County, 2.11 mi W of West Middletown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.250, -80.460

A local 911 Call Center reported a tree down on Washington Pike in Independence Township.

Thunderstorm Wind, Westmoreland

When
August 12, 8:25 PM EST
Where
Westmoreland County, 3.19 mi NNE of Keffer
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.220, -79.300

A 911 Call Center reported power lines down on Four Mile Run Road.

Thunderstorm Wind, Allegheny

When
August 12, 8:30 PM EST
Where
Allegheny County, 0.53 mi W of Mc Kees Rocks
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.470, -80.090

Social media report of tree damage.

Thunderstorm Wind, Westmoreland

When
August 12, 8:30 PM EST
Where
Westmoreland County, 0.53 mi W of Rector
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.200, -79.240

A 911 Call Center reported trees down across Ligonier Township.

Flash Flood, Allegheny

When
August 12, 8:45 PM EST to 11:00 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie to 1 mi NE of Rook
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.410, -80.090

A vehicle was stuck in water on Washington Road near the Dairy Queen. Flooding along Saw Mill Run by the Parkway West ramp.

Flash Flood, Westmoreland

When
August 12, 9:00 PM EST to 11:30 PM EST
Where
Westmoreland County, 0.31 mi SE of North Irwin to 0.57 mi SW of North Irwin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.327, -79.696

Flooding reported by local 911 Call Center; flooding on Turner Valley Road.

Flash Flood, Westmoreland

When
August 12, 9:30 PM EST to 11:30 PM EST
Where
Westmoreland County, 0.77 mi SSW of Standard Shaft to 0.9 mi WSW of Standard Shaft
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.159, -79.534

Flooding in commercial building.

Flood, Allegheny

When
August 12, 9:45 PM EST to August 13, 1:00 AM EST
Where
Allegheny County, 0.4 mi N of Oakdale to 0.59 mi N of Noblestown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.406, -80.179

Downtown Oakdale shut down due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979870, 979871, 979872, 979873, 979874, 979875, 979876, 979913, 979914, 979915, 979916, 979917, 979918, 979919, 979920, 979921, 979922, 979923, 979924, 979925, 979926, 979927, 979928, 979929, 979930, 979931, 979932, 979933, 979934, 981943, 979945, 979946, 979941, 979944, 979942, 979943, 979947, 979948, 979960, 979952, and more.